Alert archive / Puerto Rico / Flash Flood Warnings in 2020
Flash Flood Warning 34, NWS JSJ
NWS JSJ issued this flash flood warning at Sep 9, 2020, 1:12 PM CDT. It was in force for 2 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2020, 1:12 PM CDT (18:12 UTC)
- Expired
- Sep 9, 2020, 3:15 PM CDT
- In force
- 2 hr
- Issued by
- NWS JSJ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The San Juan radar (TJUA), 35 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 1:18 PM CDT | FLASH FLOOD | San Juan, PR | THREE HOUSES WERE FLOOD IN REPARTO UNIVERSITARIO SAN ANTONIO IN THE CLL COLON. |
| Sep 9, 1:25 PM CDT | FLASH FLOOD | San Juan, PR | FLOODING REPORTED ALONG CLL MANILA. |
| Sep 9, 1:25 PM CDT | HEAVY RAIN 2 | San Juan, PR | FLOODING REPORTED ALONG CLL MANILA. |
| Sep 9, 1:38 PM CDT | FLASH FLOOD | San Juan, PR | CHILD CARE CENTER/LEARNING CENTER, A BLUE HOUSE, WAS FLOOD ALONG AVE CLENSO IN SAN JUAN. |
| Sep 9, 1:38 PM CDT | FLASH FLOOD | San Juan, PR | FLOODING REPORTED ALONG AVE ESCORIAL BY THE REFRICENTRO ENTRANCE. |
| Sep 9, 1:41 PM CDT | FLASH FLOOD | San Juan, PR | FLOODING REPORTED ALONG CLL JOSE F QUINONES IN RIO PIEDRAS. |
| Sep 9, 1:57 PM CDT | HEAVY RAIN 2 | San Juan, PR | A VEHICLE WAS FLOODED WITH TWO PEOPLE INSIDE ALONG AMERICO MIRANDA AVE IN HATO REY, NEAR VARGAS DRUGSTORE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
778
WGCA52 TJSJ 091812
FFWSJU
PRC033-127-092015-
/O.NEW.TJSJ.FF.W.0034.200909T1812Z-200909T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
212 PM AST Wed Sep 9 2020
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Catano in Puerto Rico...
San Juan in Puerto Rico...
* Until 415 PM AST.
* At 212 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
San Juan, Guaynabo and Catano.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1846 6618 1847 6614 1845 6616 1845 6615
1846 6614 1847 6608 1838 6603 1835 6610
1836 6609 1838 6609 1839 6611 1840 6611
1841 6609 1843 6611 1844 6611 1842 6613
1842 6615 1846 6617
FLASH FLOOD...RADAR INDICATED
$$
DSR2 follow-up statements
144
WGCA52 TJSJ 091819 CCA
FFWSJU
PRC033-127-092015-
/O.COR.TJSJ.FF.W.0034.200909T1819Z-200909T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning...CORRECTED
National Weather Service San Juan PR
219 PM AST Wed Sep 9 2020
The National Weather Service in San Juan has issued a
* Flash Flood Warning for...
Catano in Puerto Rico...
San Juan in Puerto Rico...
* Until 415 PM AST.
* At 212 PM AST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
San Juan, and Catano.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 1846 6618 1847 6614 1845 6616 1845 6615
1846 6614 1847 6608 1838 6603 1835 6610
1836 6609 1838 6609 1839 6611 1840 6611
1841 6609 1843 6611 1844 6611 1842 6613
1842 6615 1846 6617
FLASH FLOOD...RADAR INDICATED
$$
DSR595
WGCA72 TJSJ 092007
FFSSJU
Flash Flood Statement
National Weather Service San Juan PR
407 PM AST Wed Sep 9 2020
PRC033-127-092017-
/O.EXP.TJSJ.FF.W.0034.000000T0000Z-200909T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Catano PR-San Juan PR-
407 PM AST Wed Sep 9 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 415 PM AST THIS AFTERNOON FOR
CATANO AND SAN JUAN...
The heavy rain has ended and flash flooding is no longer expected to
pose a threat. Please continue to heed remaining road closures.
LAT...LON 1846 6618 1847 6614 1845 6616 1845 6615
1846 6614 1847 6608 1838 6603 1835 6610
1836 6609 1838 6609 1839 6611 1840 6611
1841 6609 1843 6611 1844 6611 1842 6613
1842 6615 1846 6617
$$
DSRWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 10:54 AM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Sep 9, 10:54 AM CDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service San Juan PR 1154 AM AST Wed Sep 9 2020 .UPDATE...Moderately unstable air with good moisture continues across the area in a slight drying trend. The sounding from the 09/12Z run out of San Juan indicated 1.99 inches of precipitable water. Thunderstorms have been active on and off in the Caribbean but shower activity diminishes when it gets to the coast of Puerto Rico and the Mona Passage. Showers and thunderstorms are still expected to develop across western and interior Puerto Rico and there appears no reason that local urban and small stream flooding will not develop under these showers. Only minor changes to all grids with no changes to general synoptic outlook. && .AVIATION...SHRA/TSRA expected to dvlp aft 09/17Z with TSRA contg thru 09/21Z and SHRA thru 09/23Z ovr land. MVFR conds and mtn obscurations likely with TJMZ/TJBQ effected if only briefly. Sfc winds ESE 8-12 kt with sea breeze influences bcmg aft 09/22Z less than 9 kts with land breezes. Max winds ESE-SE 26-36kt btwn FL330-440 diminish during the period. && .MARINE...No changes to marine discussion. && .PREV DISCUSSION... /issued 706 AM AST Wed Sep 9 2020/ SYNOPSIS... Afternoon showers and isolated thunderstorms will continue through the rest of the week as a upper level trough and an area of low pressure affects the local islands. More opportunities for wet weather are expected next week. Marine conditions remain tranquil with seas up to 5 feet. However, a small northeasterly swell will cause hazardous seas by Friday. SHORT TERM...Today through Friday... An upper level trough and an area of low pressure moving westward just south of the local islands will help to maintain unstable conditions across the region during the rest of today. As a result showers and isolated thunderstorms will affect parts of the coastal waters and portions of the islands during the rest of the morning hours. The aforementioned feature along with the available moisture brought in by the prevailing southeasterly wind flow will favor afternoon convection over parts of the interior and northwestern quadrant of Puerto Rico. Parts of the San Juan metro area may also experience brief periods of afternoon showers but lesser activity is expected. Urban and small stream flooding will be possible with the heavy rains in areas of persistent rainfall. By late Thursday, an upper level ridge will sink southwards across the region from northwest resulting in more stable conditions aloft. Meanwhile at the surface, the Atlantic high pressure ridge will migrate farther westward into the west and southwest Atlantic, Tropical Storm Paulette is forecast to lift northwestwards across the tropical Atlantic and well north of the region late Thursday through the end of the work week. This overall and expected scenario should induce a light to moderate east to northeast wind flow beginning late tonight and continuing through Friday. Consequently, expect an overall drier weather pattern with decreasing layered precipitable water values and a gradual erosion of low level moisture across the region for Thursday and Friday. Occasional patches of passing low clouds and early morning showers steered by the prevailing northeast winds is however forecast to persist although a drier air mass is so far expected during the rest of the period. Locally and diurnally induced isolated to scattered afternoon shower activity should to be focused over the central interior and southwest quadrant of Puerto Rico each day with lesser shower activity expected elsewhere, as mostly sunny and fair weather skies will prevail based on latest model guidance. LONG TERM...Saturday through Wednesday... An upper low will hold over the region through Sunday. This will cause enough instability aloft to promote showers and isolated thunderstorms over the islands during the weekend. Models are unclear on which day over the weekend will be more active, but the usual afternoon thunderstorm activity over western Puerto Rico can be expected. For Saturday, it appears thunderstorms will focus over southwest Puerto Rico. Then winds shift for Sunday, causing the activity to focus over northwest PR. Thereafter, active weather should continue as models suggest moisture will get pulled up from the south for Monday and Tuesday. Upper level atmospheric conditions appear mildly favorable for thunderstorm activity, so again localized flooding and lightning will be the main threats to start the workweek. Uncertainty is very high for the forecast heading into the middle of the workweek. NHC is currently monitoring two tropical systems over and near the central tropical Atlantic. These systems are expected to remain far from the local area. NHC is also monitoring a wave over western Africa with a high potential for cyclonic development in the next five days. As of now, latest model guidance shows high uncertainty regarding posible intensification and track of this system. However, as we are already into the peak of the Hurricane season, it is highly recommended to continue monitoring the latest official information issued by NHC. AVIATION... VFR at all terminals but with SCT ocnl BKn lyrs nr FL022...FL050 ..FL080 and SHRA/Isold TSRA ovr the regional waters and btw E PR and the U.S.VI. Few SHRA will move inland ovr coastal areas of islands with VCSH at TISX/TIST/TJSJ TIL 09/14z. Brief Mtn Top obscr psbl ovr Ern PR w/SHRA and SCT low cld lyrs. Aftn convection ovr the interior and NW quadrant of PR fm 09/16Z-09/23z with VCSH/VCTS psbl at TJMZ/TJBQ and slight chance of isold VCTS at TJSJ. Sfc wnd will be calm to LGT/VRB bcmg fm SE 10-15 kts but with some sea breeze variations aft 09/14z. MARINE... Tranquil marine conditions are expected to prevail for the next couple days, with seas up to 5 feet and winds up 15 knots from east-southeast. A northerly swell will increase seas across the islands tomorrow and may become higher by Friday or Friday night. For the beachgoers, there is a low risk of rip currents for the beaches across the local islands. && .PRELIMINARY POINT TEMPS/POPS... SJU 79 89 78 89 / 40 30 40 40 STT 81 90 80 90 / 30 30 30 30 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...WS LONG TERM....MB PUBLIC DESK...LIS
Hazardous weather outlook, Sep 9, 5:17 AM CDT, 7 hours 55 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia San Juan PR 435 AM miercoles 9 de septiembre de 2020 AMZ710>745-PRZ001>013-100845- San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central- Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y mar afuera del Atlantico y Caribe- 435 AM miercoles 9 de septiembre de 2020 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras del Atlantico. .Dia Uno...Hoy y esta noche .Tronadas... Existe una probabilidad de tronadas con fuertes lluvias y vientos en rafaga a traves de sectores del interior y norte de Puerto Rico durante la tarde, al igual que alrededor del area metro de San Juan y Vieques. .Inundaciones...Lluvias fuertes podrian generar inundaciones urbanas y de pequenos riachuelos, y tambien acumulaciones de lluvia sobre carrateras y en areas de pobre drenaje. Oleaje...Una marejada del norte aumentara el oleaje hasta 5 pies, ocasionalmente hasta 6 pies, principalmente sobre las aguas mar afuera del Atlantico noreste. .Calor...Vientos del sureste y condiciones humedas resultaran en indices de calor por encima de lo normal de entre 102 y 107 grados en algunas areas. .Dias dos hasta el siete...miercoles a lunes Hasta por lo menos el jueves, los efectos locales y diurnos contribuiran al desarrollo de tronadas aisladas sobre el oeste de Puerto Rico. Como resultado, inundaciones menores urbanas y de riachuelos o acumulacion de agua en carreteras y en areas de drenaje pobre seran posibles. Se pronostica un riesgo de moderados a alto de corrientes marinas para algunas playas desde el jueves en adelante. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion de observadores. Favor de reportar cualquier informacion sobre inundaciones y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales. AMZ715-725-VIZ001-002-100845- San Tomas, San John e Islas Adyacentes-Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 435 AM miercoles 9 de septiembre de 2020 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Islas Virgenes Estadounidenses y las aguas costeras adyacentes. .Dia Uno...Hoy y esta noche Oleaje...Una marejada del norte aumentara el oleaje hasta 5 pies, ocasionalmente hasta 6 pies, principalmente sobre las aguas mar afuera del Atlantico noreste. .Calor...Se esperan indices de calor sobre lo normal entre 102 y 107 grados en algunas areas. .Dias dos hasta el siete...miercoles a lunes Se pronostica riesgo moderado de corrientes marinas para algunas playas desde el jueves en adelante. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion de observadores. Favor de reportar cualquier informacion sobre corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 11:53 AM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Sep 9, 12:05 PM CDT | Areal Flood Advisory | JSJ | 3 hr | |
| Sep 9, 12:27 PM CDT | Areal Flood Advisory | JSJ | 2 hr | |
| Sep 9, 1:01 PM CDT | Areal Flood Warning | JSJ | 37 min |
Nearby
Flash Flood Warnings in Puerto Rico, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.